California, 2019

Lightning Strike and Heavy Rain in California, July 25, 2019

July 25, 2019 · NWS REV · 3 events in 2 counties and zones

Moisture from the eastern Pacific Ocean and the Gulf of California moved northward around the periphery of high pressure centered over the Four-Corners region of the Rockies the 24th into the 25th. This moisture, coupled with the weak flow and increased instability in the lower to middle portions of the atmosphere, resulted in storms producing heavy rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Moisture from the eastern Pacific Ocean and the Gulf of California moved northward around the periphery of high pressure centered over the Four-Corners region of the Rockies the 24th into the 25th. This moisture, coupled with the weak flow and increased instability in the lower to middle portions of the atmosphere, resulted in storms producing heavy rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 25, 12:00 PM PST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 25, 12:00 PM PST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Reno NV
100 PM PDT Thu Jul 25 2019

.SYNOPSIS...

Showers and thunderstorms will spread north this evening and
Friday with cloud to ground lightning, localized heavy rainfall,
gusty winds, and small hail. Drier conditions will return this
weekend and early next week as high pressure expands across the
region. High temperatures will likely reach or exceed 100 degrees
for lower valleys with mid to upper 80s in the Sierra valleys by
Sunday. Temperatures return to near normal next week.

&&

.DISCUSSION...

Thunderstorms are beginning to fire early this afternoon across
Mono and western Mineral Counties. More buildups are visible
running up the Sierra Front to west of Reno and Stead. As the
afternoon progresses, we expect to see more storms fire and
move/propagate northward into the evening. The best chances
remain over Mono/Mineral, with a few storms north to I-80. Slower
storm movements could result in localized flash flooding, in
addition to typical gusty wind/small hail/lightning threats.

Otherwise, the forecast has not changed much overall from
yesterday. Showers and isolated thunderstorms remain possible
overnight into tomorrow morning as a weak upper level wave moves
through. The best potential for storms continues to be tomorrow,
especially along the 395 corridor eastward. West winds aloft with
high moisture values (precip. water near 1 inch) look to have
storms initiate along the leading edge of the zephyr. The high
res ensemble is in good agreement with this idea.

More west flow, along with the ridge building just to our south
over the weekend will dry things out and stabilize the air mass.
We should still have a few buildups, but thunderstorms are
unlikely with chances less than 10%.

The bigger story will be the heat, but the latest model and
ensemble trends are not quite as hot as they have been. It will
still be near the century mark in Western NV, with 85-90 degree
readings in the Sierra valleys. Overnight lows will be above
average, from the upper 40s Sierra valleys to the 60s in the
warmer lower valleys. At this time, I would put the chances of
KRNO seeing its first 100 degree reading this summer around 65%.

The ridge is expected to weaken early next week with dry southwest
flow returning. By the middle of the week, average summertime
heat with seasonably cool overnight lows returns along with the
typical afternoon/evening gusty winds. X

&&

.AVIATION...

Thunderstorm threat is the main concern today with KMMH having the
highest probability of seeing thunderstorms. A better threat
tomorrow afternoon and evening as more moisture moves in, and
expect the afternoon zephyr to act as a focusing mechanism. This
will put thunderstorm initiation near the Sierra Front terminals
Main threats are gusty winds 40-45 kts and small hail. Chances for
thunderstorms within 5 miles of a terminal listed below:

KMMH: 50% today and Friday
KTVL: 10% today and Friday
KTRK: 10% today, 5% Friday
KMEV/KCXP: 20% today, 25% Friday
KRNO: 15% today, 20% Friday

Drier weather returns for the weekend with thunderstorm threats
below 10% for all terminals along with light afternoon winds. A
return to southwest flow is expected next week with typical
afternoon west to southwest winds gusting to 20-25 kts. X

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 25, 2:20 PM PST, 28 minutes before
Special Weather Statement
National Weather Service Reno NV
320 PM PDT Thu Jul 25 2019

CAZ072-073-NVZ001>003-252300-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
320 PM PDT Thu Jul 25 2019

...Thunderstorms Continue Through Early Evening...

Doppler radar continues to track thunderstorms south of Hwy 50
through the Sierra into Mineral County. Heavy rain, dime size hail
and winds in excess of 40 mph will be possible with these storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms. Expect ponding
of water on roadways. In areas of steep terrain, debris/rock slides
are possible. Drivers should slow down and turn on their headlights
if encountering heavy rains.

&&

LAT...LON 3758 11901 3774 11913 3773 11925 3788 11920
      3795 11932 3804 11931 3820 11963 3845 11968
      3869 11998 3881 12003 3885 12016 3908 12021
      3887 11814 3847 11770 3790 11834 3789 11842
      3747 11783 3746 11878
TIME...MOT...LOC 2210Z 240DEG 0KT 3854 11920

EL

The radar

The Reno radar (KRGX), 132 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Mono

When
July 25, 2:48 PM PST to 6:48 PM PST
Where
Mono County, 3.32 mi NNE of Walker
Reported by
RAWS
Coordinates
38.565, -119.459

RAWS, 3 miles east of Coleville (elevation 5440 feet) reported 0.54 inches of rainfall in a 4-hour period from 25 July 1448PST to 1848PST.

Lightning, Mono

When
July 25, 3:15 PM PST to 3:16 PM PST
Where
Mono County, 11.84 mi S of Walker
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
38.350, -119.450

A mechanic working for a California Department of Transportation contractor was|struck by lightning on the afternoon of 25 July in Mono County. The incident happened at 1515PST at a maintenance yard at Sonora Junction. The mechanic had exited his pickup truck and lightning hit the truck and him. His injuries were not life-threatening according to the news report.

Heavy Rain, Lassen

When
July 25, 3:59 PM PST to 5:59 PM PST
Where
Lassen County, 2.8 mi E of Crest
Reported by
RAWS
Coordinates
40.731, -120.317

RAWS, 5 miles south-southeast of Ravendale (elevation 5450 feet) reported 0.87 inches of rainfall in a 2-hour period from 25 July 1559PST to 1759PST.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2019Every state in 2019This day in weather historyWarnings in California, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849449, 849445, 849454.